Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

what causes headache and liver pain with high blood pressure when on BP medication post brain surgery?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3394 Questions
I have found it impossible to find a blood pressure medicine I can tolerate. I have an oligodendrioglioma, which has been removed by surgery in 2005 and then again in 2012. I also had 6 weeks of radiation in 2013. The tumor is in the right parietal lobe, responsible for balance. I have many neurological problems and partial seizures because of the recurring tumor and damage to that brain area from repeated craniotomies. I cannot tolerate hardly any medicine (except for all my exogenous hormones due to my panhypopituitarism from repeated pituitary tumors)because of the pain it causes to the right parietal lobe. The right side of my head is in constant pain. I just had a CT Scan on Christmas Day and it didn't show anything wrong. I cannot even tolerate peanuts or pecans or other nuts because of the pain it causes that area. All blood pressure medicines I've tried cause me great pain in that area, affect my balance, and cause seizures. In addition, my liver has had hepatitis twice. The first time was Hepatitis B for 7 years, from 1979 to 1986. The second time was from Decadron poisoning in 2013 and lasted 8 months. Actually, my enzymes are still slightly high, but I am not yellow anymore. I cannot tolerate thiazide medications or beta blockers. Clonidine I can almost tolerate but it made my blood pressure go from 150/90 to 170/100. It also made me impotent. I cannot tolerate Diovan or lisinopril or metoproprol or propranolol. Today I tried hydralazine and am having terrible pain and dizziness from it. I have a nurse practitioner who visits my home and she says I am out of options. I also cannot tolerate furosemide or torsemide. Immediately after my 2012 brain surgery, I could tolerate lisinopril. I was told to stop taking it because my blood pressure got down to 95/65. My blood pressure went back to normal but suddently started getting much higher this past summer. When I took just 5 mg. of lisinopril on August 9, 2013, the pain in my head and my liver was so severe it sent me to the Emergency Room. Any ideas?
Posted Wed, 29 Jan 2014 in Medicines and Side Effects
Answered by Dr. Raju A.T 22 hours later
Brief Answer: Diuretics are safe Detailed Answer: Hi, Thanks for your query. I am sorry for the delayed response. Also I feel very sorry considering your condition and the problem you are facing. The headache you get could be due to the alteration in the dynamics of the blood vessels which happens as a side effect of most of the blood pressure medications specially the beta blockers. The angiotensin-converting-enzyme inhibitor like Lisinopril though effective can cause pain in the head as they too alter the blood vessel dynamics. The same applies to the centrally acting hypotensives. Hence, considering your brain pathology and liver pathology I postulate that the Diuretics could be a better option as they do no meddle with the blood vessels or with the liver much. I would like to know what side effects do you face with the diuretics like furosemide and torsemide. I shall analyze and advice a better dug of the class. Waiting for your response,
Above answer was peer-reviewed by
Follow-up: what causes headache and liver pain with high blood pressure when on BP medication post brain surgery? 19 minutes later
They cause severe pain in the right side of my head. The headaches I get are not your traditional frontal lobe type headaches. They are all on the side of my head. I have never found a diuretic I could tolerate. I already told you that by listing them, including the thiazides, which are the worst.
Answered by Dr. Raju A.T 6 hours later
Brief Answer: Diuretics Detailed Answer: Hi, Thanks for writing back. I did notice furosemide or torsemide mentioned in the list of drugs you could not tolerate. I considered the diuretics as safe opition as they bring down the blood pressure through a mechanism not involving the blood vessels of the brain. Meddling with the blood vessels in the brain could lead to the pain you get. Since you cannot tolerate Loop diuretics and the Thiazides, I could think of the Carbonic anhydrase inhibitors like acetazolamide, dorzolamide or Potassium-sparing diuretics like amiloride or spironolactone to help you. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor